Alert archive / Nebraska / Tornado Warnings in 2001
Tornado Warning 68, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 17, 2001, 10:45 PM CDT for Douglas County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 17, 2001, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
County Douglas County, NE
The radar
The Omaha radar (KOAX), 18 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:53 PM CDT | Thunderstorm Wind 61 M | Omaha, NE | A supercell thunderstorm tracked across Douglas county and the greater Omaha area producing widespread wind gusts of 50 to 70 mph. These strong winds downed some power poles and trees as well as blew around a lot of outdoor furniture throughout the central an |
| Jul 17, 10:53 PM CDT | Hail 1.75 | Omaha, NE | Although large hail was not widespread with the supercell that produced the wind damage to Omaha this evening, a few reports of golfball size hail was reported in the far northwest part of the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3248 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 40.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 180346
TOROMA
NEC055-180430-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1045 PM CDT TUE JUL 17 2001
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
* UNTIL 1130 PM CDT
* AT 1042 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
ROTATION AND A DEVELOPING TORNADO 4 MILES NORTH OF ELKHORN...OR
ABOUT 13 MILES NORTHWEST OF OMAHA...MOVING SOUTHEAST AT 25 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BENNINGTON AROUND 1050 PM CDT
BOYS TOWN AROUND 1100 PM CDT
THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
DOUGLAS COUNTY.
IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.
IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINUDS
ARE EXPECTED.
$$
LAT...LON 4139 9639 4131 9639 4125 9632 4122 9608
4138 9596
DDNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 17, 2:57 PM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 2:57 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 17 2001
...CONVECTIVE/FLOODING CONCERNS MAIN PROBLEM...AS WELL AS HEAT...
STORMS FROM SUNDAY NIGHT PRODUCED HEAVY RAINS OVER A FEW NORTHEAST
NEBRASKA COUNTIES...RESULTING IN 3-HR FLASH FLOOD GUIDANCE VALUES
AROUND 1.5 INCHES...GENERALLY FROM NORFOLK NORTH. ADDITIONAL
STRONG/SEVERE CONVECTION HAS DEVELOPED THIS AFTERNOON OVER NORTH
CENTRAL NEBRASKA...WITH A WEAKER CLUSTER FROM CENTRAL INTO
NORTHEAST. 18Z SURFACE ANALYSIS SHOWS A WEAK LOW OVER MCK...WITH A
WARM FRONTAL BOUNDARY EXTENDING FROM THE LOW TO NEAR I-80. EXTREME
MOISTURE POOLING IS TAKING PLACE JUST NORTH OF THIS BOUNDARY...WITH
19Z METARS SHOWING 81 DEWPOINTS AT COLUMBUS AND AT FREMONT...AND 80
AT OMA AND TQE. SOUTH OF THE BOUNDARY A VERY HOT AIRMASS
EXISTS...WITH 19Z TEMPERATURES OF 105 AT RSL...104 SLN...102 CNK.
UNSEASONABLY STRONG JET STREAM SHOWING UP ON PROFILER NETWORK...AND
PULLING SUBTROPICAL PLUME FURTHER INTO PLAINS. PLATTEVILLE PROFILER
HAD A 95 KNOT JET MAX MOVE THROUGH AT 15Z...AND AT 18Z WAS STILL 80
KNOTS. WATERVAPOR AND IR IMAGERY SHOWING HOW ACTIVE THIS JET
IS...TAPPING THE STRONG INSTABILITY IN PLACE. 12Z OAX SOUNDING
MODIFIED FOR MAX TEMPERATURE SHOWS A WEAK CAP WITH 4500 J/KG CAPE.
GENERAL THINKING IS THE JET AND THE SURFACE BOUNDARIES SHOULD BE
SUFFICIENT TO TRIGGER FURTHER DEVELOPMENT...THUS WILL CARRY CHANCE
POPS NORTH AND POSSIBLY CENTRAL. SOUTHERN COUNTIES ARE MORE
DIFFICULT WITH A STRONGER CAP AND NO WELL DEFINED SURFACE BOUNDARY.
DESPITE ALL THE MODELS EXCEPT THE AVN DEVELOPING CONVECTION IN THE
SOUTHEAST...WILL GO DRY THERE TONIGHT. SEE SWOMCD 1534 FOR
ADDITIONAL INFORMATION ON CONVECTIVE POTENTIAL.
COORDINATED WITH FSD AND LBF ON FLASH FLOOD WATCH TONIGHT FAR
NORTHERN ZONES. THIS AREA HAS BEST CHANCE FOR BACKBUILDING
MCS...AND WITH FLASH FLOOD GUIDANCE VALUES LOW...WILL ISSUE WATCH
FOR TONIGHT.
BEYOND TONIGHT...UPPER RIDGE CONTINUES TO BUILD WITH 5920 M HEIGHT
LINE MOVING MORE NORTH WITH TIME. WILL GO WITH TYPICAL SUMMER RIDGE
PATTERN AND LEAVE POPS OUT AND KEEP TEMPERATURES WARM. MODELS
CONTINUE TO DEVELOP CONVECTION OFF/ON THROUGH THE WEEK DEEP INTO THE
RIDGE...BUT WILL DISCOUNT UNTIL MORE EVIDENCE COMES IN.
REGARDING THE WARM TEMPERATURES...SOUTHERN ZONES CERTAINLY HAVE A
BETTER CHANCE OF REACHING CRITERIA THAN NORTHERN ZONES. PER
COORDINATION WITH TOPEKA...WILL KEEP ADVISORY GOING THROUGH
WEDNESDAY FOR SOUTHERN ZONES. HOWEVER WILL NOT EXTEND THE ADVISORY
FOR CENTRAL/NORTHERN ZONES BASED ON CHANCES FOR CONVECTION...AND
LESS CONFIDENCE IN REACHING THE 105 DEGREES FOR 3 HOURS DAYTIME
CRITERIA AND THE 80 AT NIGHT OVERNIGHT CRITERIA.
.OMA...FLASH FLOOD WATCH TONIGHT FOR KNOX...CEDAR...ANTELOPE...
PIERCE...WAYNE...MADISON...STANTON...CUMING COUNTIES.
HEAT ADVISORY THROUGH WEDNESDAY NEZ050>053-065>068-
078-088-093 AND IAZ069-079-080-090-091
NIETFELDIn the hours before
Special weather statement, Jul 17, 5:25 PM CDT, 5 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 PM CDT TUE JUL 17 2001 THERE IS A POTENTIAL THAT STORM SPOTTERS MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. THIS AIR MASS WILL INTERACT WITH A NUMBER OF SURFACE BOUNDARIES AND UPPER AIR DISTURBANCES TO BRING A CHANCE OF THUNDERSTORMS TO THE REGION TONIGHT. BASED ON THE DEGREE OF ATMOSPHERIC INSTABILITY AND WIND SHEAR...SOME OF THE STORMS COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN RISK...HOWEVER ISOLATED TORNADOES CANNOT BE RULED OUT DURING THE EVENING. IN ADDITION TO THE LARGE AMOUNT OF MOISTURE IN THE ATMOSPHERE...AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD WATCH HAS BEEN POSTED TONIGHT FOR NORTHEAST NEBRASKA. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:17 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 43 min |
| Jul 17, 9:59 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Washington | 61 min |
| Jul 17, 10:14 PM CDT | Tornado Warning | OAX | Dodge | 31 min |
| Jul 17, 10:30 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Jul 17, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 32 min |
| Jul 17, 11:12 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 48 min |
| Jul 18, 6:55 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 50 min |
Nearby
Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.